MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR
Model Number 75023710
Medical Device Problem Codes Break (1069); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the polarstem ball head impactor broke.No pieces fell into patient.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed, or further consequences were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a thr surgery, the polarstem ball head impactor and polarstem modular head for 21000662 broke.No pieces fell into patient.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed, or further consequences were reported.The device in scope of this complaint, was not returned for investigation.A review of the complaint history was performed.The occurrence of the reported failure mode is within its expected risk level as per risk management.A review of the risk management documentation verified the failure mode and severity of the reported issue.Due to insufficient information it is not possible to perform a review of past corrective actions.There are no indications that the complaint device did not meet manufacturing specifications upon release for distribution.Based on available information, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.No probable cause can be determined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.Should additional information become available, this complaint will be reopened.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a thr surgery, the polarstem ball head impactor and polarstem modular head for 21000662 broke.No pieces fell into patient.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed, or further consequences were reported.The device in scope of this complaint, was returned for investigation.The reported failure mode was confirmed upon visual inspection.A review of the complaint history was performed and no further complaints were found for the affected lot number.A review of the batch record revealed no deviations from the standard manufacturing process.A review of the risk management documentation verified the failure mode and severity of the reported issue.No prior escalation actions are related to the reported issue.Based on the performed investigations, the reported failure mode could be confirmed.A relationship between the reported event and the device can be confirmed.The reported device met manufacturing specifications upon release for distribution.No probable cause can be determined.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This investigation is considered closed.The complaint device will be discarded.
 
Event or Problem Description
It was reported that, during a thr surgery, the polarstem ball head impactor tip is deformed.No pieces fell into patient.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed, or further consequences were reported.

Brand Name
POLARSTEM BALL HEAD IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13543317
Report Number9613369-2022-00033
Device Sequence Number4162284
Product Code HWA
UDI-Device Identifier07611996114386
UDI-Public07611996114386
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023710
Device Catalogue Number75023710
Device Lot NumberA52192
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2022
Supplement Date Received by Manufacturer03/28/2022
06/13/2022
Initial Report FDA Received Date02/16/2022
Supplement Report FDA Received Date03/28/2022
06/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown